Montana, 2011Flood in Montana, June 20 to 22, 2011
June 20 to 22, 2011 · NWS GGW · 1 event in 1 county or zone
A dam in southern Valley County failed, resulting in a small stream flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dam in southern Valley County failed, resulting in a small stream flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 20, 7:58 PM MST, 23 minutes earlier.
Area forecast discussion, Jun 20, 7:58 PM MST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
858 PM MDT MON JUN 20 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
...UPDATE...
TROUGH OF LOW PRESSURE OVER NORTHEAST MONTANA...RELATIVELY HIGH
DEWPOINTS...WEAK SURFACE TROUGH AND MANY OUTFLOW BOUNDARIES
INDUCING CONVERGENCE WILL CONTINUE TO SUPPORT ISOLATED TO
SCATTERED CONVECTION THROUGH MIDNIGHT. CONVECTION MAY STILL
PERCOLATE OVER THE EASTERN ZONES FOR MUCH OF THE NIGHT. SLOW
MOVING STORMS HAVE THE CAPABILITY TO DROP IN EXCESS OF ONE INCH OF
RAIN IN SMALL AREAS...BUT THE HEAVY RAIN THREAT SHOULD END WITH
INCREASING STABILITY. MADE MINOR TWEAKS TO POPS...SKY AND TEMPS
FOR THE REMAINDER OF THE NIGHT. MOYER
...PREVIOUS DISCUSSION...
MUCH QUIETER AND DRIER WEATHER EXPECTED OVER THE NEXT FEW DAYS AS
AN UPPER RIDGE BUILDS INTO THE REGION. WILL STILL HAVE SOME
POTENTIAL FOR AFTERNOON TO EVENING SHOWERS OR THUNDERSTORMS WITH
GOOD MOISTURE IN THE LOW LEVELS AND WEAK INSTABILITY. THIS
POTENTIAL WILL DIMINISH THROUGH THE FORECAST PERIOD AS THE RIDGE
BUILDS INTO THE NORTHERN ROCKIES.
WEAKENING UPPER LOW OVER ALBERTA SENDING WEAK SHORTWAVE ENERGY
ACROSS NORTHERN MONTANA THIS AFTERNOON...TRIGGERING SOME SHOWERS
AND THUNDERSTORMS MAINLY OVER NORTH CENTRAL MONTANA THIS
AFTERNOON. EXPECT MOST OF THIS ACTIVITY TO DIMINISH WITH SUNSET
BUT COULD SEE SOME CONTINUATION OVER THE FAR NORTHEAST INTO TONIGHT.
ANOTHER EVEN WEAKER WAVE MOVES ALONG THE CANADIAN BORDER TUESDAY
AFTERNOON AND MAY TRIGGER ADDITIONAL STORMS. HOWEVER WIDESPREAD
HEAVY RAIN IS NOT EXPECTED THROUGH THE PERIOD WHICH WILL ALLOW THE
WATER LEVELS ON AREA STREAMS AND RIVERS TO RECEDE. EBERT
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE EXTENDED FORECAST BEGINS WITH THE MODELS IN FAIR AGREEMENT
WITH A RIDGE IN PLACE OVERHEAD WEDNESDAY NIGHT THROUGH THURSDAY.
THIS WILL LEAD TO PARTLY CLOUDY SKIES AND MOSTLY DRY CONDITIONS.
MEANWHILE A LARGE SCALE TROUGH WILL BE SITUATED OVER THE PACIFIC
NORTHWEST AND BRITISH COLUMBIA.
THURSDAY NIGHT THROUGH SUNDAY... THE RIDGE BEGINS TO BREAK DOWN AND
BEGINS TO START SENDING SHORTWAVES OUT ACROSS MONTANA. THE FIRST
ONE IS SCHEDULED FOR THURSDAY NIGHT AND SHOULD BRING THE STRONGEST
COLD FRONT OFF THE PRECESSION OF WAVES SUNDAY. AFTER THE FIRST WAVE
EXITS FRIDAY NIGHT... SYNOPTIC ZONAL FLOW AND A LEE SIDE MOUNTAIN
TROUGH WILL SET UP THROUGH SUNDAY ACROSS MONTANA. THIS WILL PROVIDE A
PARTIAL FOCAL POINT FOR NEW SHOWERS AND THUNDERSTORMS TO DEVELOP
WHEN NEW VORT MAXES FROM THE BREAKING PCNW TROUGH EXIT THE
MOUNTAINS AND INTERACT WITH PEAK HEATING DURING RANDOM AFTERNOONS.
AT THE MOMENT MESOSCALE VORT MAXES ARE NOT WELL DEFINED BY THE
MODELS THIS FAR OUT BETWEEN THE GFS/EC/GEM AND THEREFORE TIMING
MAY NOT PHASE WELL WITH PEAK HEATING FOR STRONG TO SEVERE THUNDER
BUT IS POSSIBLE.
SUNDAY NIGHT ONWARD... AT THIS POINT THE PATTERN BECOMES UNSTABLE
AND MODELS ARE ANTICIPATED TO CHANGE THEREFORE CONFIDENCE IS LOW.
HOWEVER... BEST GUESS IS THAT THE PATTERN WILL SHIFT FROM ZONAL
FLOW TO WEAK RIDGING AND THEN ENHANCED. THIS SHOULD LEAD TO SHOWERS
QUICKLY DROPPING OFF WITH PARTLY CLOUDY TO MOSTLY CLEAR SKIES. GAH
&&
.AVIATION...
VFR TONIGHT WITH ISOLATED SHOWER RAPIDLY DISSIPATING. PATCHY
LIGHT FOG WILL BE POSSIBLE ON RIVER BOTTOMS OVERNIGHT JUST BEFORE
MORNING. WINDS WILL BE LIGHT AND VARIABLE OVERNIGHT RISING TO 5 TO
10 KNOTS OUT OF THE NORTHWEST THROUGH THE DAY. HICKS
&&
.HYDROLOGY...
FLOODING CONTINUES ON THE MILK RIVER FROM NEAR HINSDALE THROUGH
NASHUA ALTHOUGH WATER LEVELS ARE FALLING SLOWLY. TRIPLE CREEK
RESERVOIR IN S VALLEY COUNTY...WHICH EMPTIES INTO LONE TREE
CREEK...THEN INTO WILLOW CREEK...IS IN DANGER OF FAILING.
FLOODING ALSO CONTINUES ALONG THE MUSSELSHELL RIVER AND FLATWILLOW
CREEK IN PETROLEUM COUNTY.
WATER RELEASES WILL CONTINUE FROM FORT PECK DAM AT AROUND 60K
CFS. THE MISSOURI RIVER FROM BELOW THE DAM TO THE NORTH DAKOTA
BORDER WILL CONTINUE TO REMAIN HIGH DUE TO THESE RELEASES COMBINED
WITH THE WATER FLOWING FROM THE MILK RIVER. LITTLE CHANGE IN
RIVER LEVEL IS EXPECTED OVER THE NEXT WEEK.
HEAVY RAIN LATE LAST WEEK INTO THE WEEKEND RESULTING IN FLOODING
ALONG MANY STREAMS AND CREEKS NORTH OF THE MISSOURI RIVER. WATER IS
BEGINNING TO RECEDE ALONG THE POPLAR RIVER BUT IS STILL RISING ON
BIG MUDDY CREEK.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 20, 2:17 PM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
317 PM MDT MON JUN 20 2011
MTZ016>024-062-211100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-EASTERN ROOSEVELT-
317 PM MDT MON JUN 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FLOOD WARNINGS REMAIN IN EFFECT FOR FOR THE MILK AND MISSOURI
RIVERS FROM TAMPICO EAST TO THE NORTH DAKOTA BORDER. FLOOD
WARNING ARE ALSO IN EFFECT FOR MANY SMALL CREEKS AND STREAMS IN
THE AREA. SEE THE LATEST FLOOD STATEMENTS FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 20, 7:16 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
816 PM MDT MON JUN 20 2011
MTZ020-210315-
ROOSEVELT-
816 PM MDT MON JUN 20 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL ROOSEVELT COUNTY IN NORTHEAST MONTANA...
UNTIL 915 PM MDT.
AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
BREDETTE TO 9 MILES NORTH OF POPLAR...AND MOVING SOUTHEAST AT 5 MPH.
THE PRIMARY CONCERN WITH THESE SLOW MOVING THUNDERSTORMS IS
LOCALIZED MINOR FLOODING FROM HEAVY RAIN. RADAR ESTIMATED RAINFALL
RATES OF BETWEEN ONE AND ONE AND A HALF INCHES PER HOUR HAVE
OCCURRED AND WILL LIKELY CONTINUE THROUGH 9 PM. THE RAIN WILL FALL
OVER SMALL TRIBUTARIES FEEDING THE POPLAR RIVER. AN AREAL FLOOD
WARNING IS ALREADY IN EFFECT FOR THE AREA THROUGH WEDNESDAY EVENING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RURAL AREAS
BETWEEN BREDETTE AND POPLAR.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. BE ALERT FOR RISING WATER ON AREA CREEKS AND
STREAMS.
REPORT FLOODING TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL
WEATHER SERVICE.
LAT...LON 4832 10511 4808 10512 4807 10513 4815 10533
4846 10536
TIME...MOT...LOC 0209Z 330DEG 4KT 4838 10530 4824 10524
MOYER
WEATHER.GOV/GLASGOWFlood, Valley
- When
- June 20, 8:21 PM MST to June 22, 8:54 AM MST
- Where
- Valley County, 14.24 mi NNW of King Coulee Raws to 11.6 mi NNW of King Coulee Raws
- Cause
- Dam / Levee Break
- Reported by
- Emergency Manager
- Coordinates
- 47.990, -107.139
The Triple Crossing Reservoir in southern Valley County was intentionally breached by the Bureau of Land Management in order to allow a controlled release after weeks of heavy rain in the area was damaging the outlet. Triple Creek Road was closed during this threat.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 20, 20111 injured · $31 million · EF3 · 36 events
- Tornadoes and Flash Flooding in Kansas, June 20, 2011$18 million · EF3 · 25 events
- Flash Flooding in South Dakota, June 20 to 21, 20112 deaths · 5 events
- Hail and Damaging Winds in South Carolina, June 20 to 22, 20111 death · 1 injured · $135,000 · 60 kt wind · 28 events
- Flash Flooding and Damaging Winds in Tennessee, June 20, 20111 death · $219,000 · 60 kt wind · 10 events
- Tornado and Hail in Texas, June 20 to 21, 20112 injured · $1.8 million · EF0 · 70 events
- Flood and Hail in Kansas, June 20, 2011$400,000 · 1.75 in hail · 98 events
- Excessive Heat in Louisiana, June 20, 20111 death · 1 event
- Tornadoes and Hail in Iowa, June 20 to 21, 2011$721,000 · EF1 · 25 events
- Tornadoes and Hail in Nebraska, June 20, 20111 injured · $280,000 · EF1 · 33 events
- Tornado and Flash Flood in Iowa, June 20, 20112 injured · $245,000 · EF0 · 15 events
- Hail and Damaging Winds in Kansas, June 20, 2011$553,000 · 4.25 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323972.